Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2018, 7:07 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2018, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 8, 2018, 7:48 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:18 PM CDT | HAIL 1 | Spencer, IA | |
| Jun 8, 7:26 PM CDT | HAIL 1.5 | Spencer, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WUUS53 KFSD 090007
SVRFSD
IAC041-059-090100-
/O.NEW.KFSD.SV.W.0047.180609T0007Z-180609T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
707 PM CDT FRI JUN 8 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Dickinson County in northwestern Iowa...
Northeastern Clay County in northwestern Iowa...
* Until 800 PM CDT.
* At 707 PM CDT, a severe thunderstorm was located over Fostoria, or
near Spencer In Clay County, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Spencer In Clay County around 715 PM CDT.
Lost Island Lake around 755 PM CDT.
Other locations impacted by this severe thunderstorm include Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9508 4322 9528 4334 9512 4324 9491
4313 9491
TIME...MOT...LOC 0007Z 321DEG 11KT 4322 9513
HAIL...1.50IN
WIND...60MPH
$$
Hanko3 follow-up statements
387
WWUS53 KFSD 090021
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
721 PM CDT FRI JUN 8 2018
IAC059-090030-
/O.CAN.KFSD.SV.W.0047.000000T0000Z-180609T0100Z/
Dickinson IA-
721 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4300 9508 4318 9524 4325 9516 4321 9491
4313 9491
TIME...MOT...LOC 0020Z 304DEG 8KT 4316 9515
$$
IAC041-090100-
/O.CON.KFSD.SV.W.0047.000000T0000Z-180609T0100Z/
Clay IA-
721 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CLAY COUNTY...
At 720 PM CDT, a severe thunderstorm was located over Spencer In Clay
County, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management. At 718 pm CDT quarter sized hail was
reported in Spencer.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Clay County, including the following locations...
Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9508 4318 9524 4325 9516 4321 9491
4313 9491
TIME...MOT...LOC 0020Z 304DEG 8KT 4316 9515
HAIL...1.25IN
WIND...60MPH
$$
Hanko007
WWUS53 KFSD 090027
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
727 PM CDT FRI JUN 8 2018
IAC041-090100-
/O.CON.KFSD.SV.W.0047.000000T0000Z-180609T0100Z/
Clay IA-
727 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CLAY COUNTY...
At 727 PM CDT, a severe thunderstorm was located over Spencer In Clay
County, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. At 726 pm CDT ping pong sized hail
was reported in Spencer.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Spencer In Clay County and Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4316 9523 4323 9512 4316 9492 4313 9491
4300 9508
TIME...MOT...LOC 0027Z 335DEG 10KT 4314 9515
HAIL...1.50IN
WIND...60MPH
$$
Hanko022
WWUS53 KFSD 090048
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
748 PM CDT FRI JUN 8 2018
IAC041-090058-
/O.CAN.KFSD.SV.W.0047.000000T0000Z-180609T0100Z/
Clay IA-
748 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4316 9523 4323 9512 4316 9492 4313 9491
4300 9508
TIME...MOT...LOC 0047Z 321DEG 11KT 4309 9509
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:52 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 8, 3:52 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 352 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 351 PM CDT Fri Jun 8 2018 Current surface analysis indicating a warm front lying across northeastern into north central Nebraska this afternoon, with some convection breaking out just to the southeast of our CWA over west central IA. Cannot rule out a thunderstorm in our extreme southeastern counties over the next couple of hours, but anticipate most of this activity to remain out of our area. The remainder of the early/mid evening should be quiet, before activity develops in the late evening over western/central SD as a shortwave begins to push eastward out of Wyoming around 00Z. Meanwhile the aforementioned warm front pushes to the north overnight, being situated over east central SD/southwestern MN by Saturday morning. While there are the usual CAM model differences, the general trend is for the western SD convection to encroach on our western CWA after 03Z. Convective parameters will support severe storms with steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear of near 35 kts. Greatest threat would be large hail and damaging winds. Models have been hinting at the convection becoming focused in two areas of our CWA overnight - one across the Highway 14 corridor where there is greater upper level support as the aforementioned shortwave tracks northward around the upper level ridge, and a secondary focus for convection along the MO River corridor closer to a strengthening low level jet through Nebraska and positioned closer to the better instability axis/edge of the CAP. On Saturday, may see a break in the convection by mid morning, with additional thunderstorm development possible in the afternoon, mainly through southwestern MN and the IA Great Lakes as the aforementioned surface front remains stationary across the area. It will be another warm day with an upper level ridge overhead, and highs mostly mid to upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 8 2018 The upper level ridge axis begins to slide eastward on Sunday as upper level energy deepens over the Northern Rockies. Sunday will be the warmest day of the next few, and it will be breezy with highs into the lower to mid 90s over much of the area. Though there are model differences, much of the day should remain dry. The upper level energy slides across southern Canada into the middle of next week, resulting in a zonal upper level flow across the region. This will lead to cooler temperatures, albeit just above normal through the period, with highs mainly lower to mid 80s. There will be periodic thunderstorm chances, with model consensus focused on Monday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jun 8 2018 Southeast flow is expected to prevail through the afternoon hours with improving ceilings east of a line from Cherokee to Marshall MN. Overnight, mesoscale convective system is expected to develop out across the western half of the state, and move into the eastern part of the state after midnight Saturday morning. Some of these storms may be strong. Have started to work timing into the TAFs, but confidence is not high enough at this point to include anything beyond vicinity thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...BT
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 602 PM CDT Fri Jun 8 2018 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>071-092315- Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible in the early morning Saturday through late morning Saturday. A few storms may be marginally severe with hail up to the size of nickels and isolated wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight. SDZ050-052-057-058-063-064-092315- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Thunderstorms will push into south central South Dakota mid to late evening, with severe weather possible. There is an enhanced risk of severe weather with hail up to the size of golf balls and wind gusts up to 70 mph. The severe threat will diminish in the early morning hours Saturday, as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 8 pm this evening. IAZ002-003-013-014-021-022-032-MNZ081-090-092315- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Cottonwood-Jackson- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible through sunset, however the activity should not be severe. Small hail and gusty winds will be possible. There will a small chance for additional thunderstorms to move across the area late tonight and continue through Saturday afternoon. The threat for severe weather is marginal, with a few storms capable of small hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may linger Saturday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
In the hours before
Local storm report, Jun 8, 6:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NW ORLEANS 43.49N 95.18W
06/08/2018 M0.75 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMLocal storm report, Jun 8, 6:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 WNW ORLEANS 43.46N 95.16W
06/08/2018 E0.75 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMLocal storm report, Jun 8, 6:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NW ORLEANS 43.50N 95.17W
06/08/2018 M0.75 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMLocal storm report, Jun 8, 6:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 3 NNW FOSTORIA 43.28N 95.19W
06/08/2018 E0.75 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 2 W WEST OKOBOJI 43.34N 95.21W
06/08/2018 E1.25 INCH DICKINSON IA PUBLIC
REPORT FROM PUBLIC RELAYED TO KUOO AND
EMERGENCY MANAGER.
&&
TRMLocal storm report, Jun 8, 7:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL ARNOLDS PARK 43.36N 95.13W
06/08/2018 M1.00 INCH DICKINSON IA LAW ENFORCEMENT
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.